Hail, Polk
- When
- July 2, 2:33 PM CST
- Where
- Polk County, 2.07 mi N of Berwick
- Measured
- 0.88 in hail
- Crop damage
- $5,000
- Reported by
- Amateur Radio
- Coordinates
- 41.700, -93.550
An upper level low pressure area was located over Iowa during the afternoon of the 2nd. Surface temperatures warmed into the low to mid 80s, though dewpoint temperatures were relatively low in the low to mid 50s.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DMX wrote it up.
An upper level low pressure area was located over Iowa during the afternoon of the 2nd. Surface temperatures warmed into the low to mid 80s, though dewpoint temperatures were relatively low in the low to mid 50s. CAPE was around 1000 J/kg with downdraft CAPE of 800 to 1000 J/kg. The CAPE available in the -10 to -30 C layer of the atmosphere was around 300 J/kg. The freezing level was just over 10,000 feet. The atmosphere was weakly sheared with under 20 kts of shear available and the precipitable water was only around an inch. Thunderstorms formed across Iowa, mainly over the southern half. Most of the storms produced small hail of 1/4 to 1/2 inch in diameter. One of the storms produced quarter size hail in the Grimes area of central Iowa. One storm produced nickel to quarter size hail three inches deep in Wayne County at Corydon. Several others produced enough hail to cover the ground, but much of it was quite small.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Des Moines, IA wrote its last area forecast discussion before the first event at Jul 2, 1:56 PM CST, 37 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DES MOINES IA 256 PM CDT TUE JUL 2 2013 .SHORT TERM.../TONIGHT /... ISSUED AT 252 PM CDT TUE JUL 2 2013 FORECAST FOR TONIGHT SIMILAR TO LAST NIGHT AS UPPER LOW SLOWLY SHIFTS NORTHWEST AS IT LIFTS OUT OF THE BASE OF THE UPPER TROUGH ACROSS THE MIDWEST/SOUTHERN PLAINS. AS EXPECTED ISOLATED STORMS DEVELOPED THIS AFTERNOON AND WILL PERSIST INTO EARLY EVENING BEFORE DISSIPATING. SOME SMALL HAIL IS POSSIBLE WITH THE STORMS BUT SOUNDINGS CONTINUE TO SHOW STEEP LOW LEVEL LAPSE RATES THROUGH 00Z SO GUSTY WINDS ARE ALSO POSSIBLE WITH THE STORMS. SPC MESO PAGE HIGHLIGHTING AN AREA OF HIGHER 0-3KM SHEAR AND MLCAPE BETWEEN HIGHWAY 20 AND HIGHWAY 30 SO FUNNEL CLOUDS STILL POSSIBLE THIS AFTERNOON MAINLY AS THE UPDRAFTS GO UP. THE NAM SHOWS ANOTHER WEAK SHORTWAVE DROPPING ACROSS CENTRAL IOWA FROM 09Z-13Z. A SIMILAR SET UP LAST NIGHT PRODUCED SHOWERS AND ISOLATED STORMS ACROSS NE IA AND SHOULD DO THE SAME TONIGHT OVER NCEN INTO WESTERN IA. I HAVE INTRODUCED A SLIGHT CHANCE OF SHOWERS/STORMS OVERNIGHT FROM FORT DODGE SSW. THIS AREA MAY NEED TO BE EXPANDED BUT FOR NOW I FELT THE NAM HAD A DECENT HANDLE ON THIS. SOUNDINGS ALSO SHOWED SOME VERY SHALLOW MOISTURE ACROSS THE EAST AND SOUTHEAST AS SOME LOW LEVEL MOISTURE SLOWLY WORKS INTO THE AREA. WITH WEAK FLOW AND MAINLY CLEAR SKIES EXCEPT FOR SOME AC I THINK THERE WILL LIKELY BE SOME GROUND FOG DEVELOPING IN LOW LYING AREAS BUT IT WONT BE WIDESPREAD ENOUGH TO INCLUDE IN GRIDS. I DID MENTION IT IN AVIATION PRODUCTS HOWEVER. .LONG TERM.../WEDNESDAY THROUGH TUESDAY/... ISSUED AT 252 PM CDT TUE JUL 2 2013 OLD UPPER LOW OVER MID MISSISSIPPI RIVER VALLEY WILL DRIFT BACK NORTHWEST AND THEN EVENTUALLY LEAVE THE AREA IN THE NEXT 36 HOURS. A WEAK SFC TROUGH THAT ACCOMPANIES THE SYSTEM WILL REMAIN NEAR THE AREA ON WEDNESDAY AS WELL. WITH THE AIRMASS LITTLE CHANGED...THERE WILL BE ADDITIONAL CHANCES FOR SCT THUNDERSTORMS MAINLY IN THE AFTERNOON HOURS WEDNESDAY THROUGH EARLY EVENING AND PERHAPS AGAIN... TO A LESSER EXTENT...ON THURSDAY. BY LATE THURSDAY THE WEAKENED UPPER LEVEL SYSTEM WILL FINALLY DRIFT EAST OUT OF THE AREA WITH A RIDGE BEGINNING TO BUILD EAST THURSDAY NIGHT AND FRIDAY. CONSEQUENTLY TEMPERATURES WILL GRADUALLY WARM INTO THE WEEKEND WITH HIGHS BACK IN THE MID 80S BY FRIDAY AND LOWS CLIMBING INTO THE LOWER TO MID 60S BY FRIDAY AND IN THE MID 60S TO NEAR 70 FOR THE WEEKEND. WITH INCREASED SW FLOW AT THE SFC AND ALOFT...DEW POINTS AND HUMIDITY WILL BE ON THE INCREASE AS WELL. HOWEVER...INITIALLY THERE WILL BE LITTLE FOCUSING MECHANISM FOR ANY SHOWERS AND THUNDERSTORMS UNTIL LATE IN THE EXTENDED PERIOD. THE RIDGE OF HIGH PRESSURE NOSING INTO THE CENTRAL PLAINS FROM THE SOUTHWEST WILL PREVENT ANY SOUTHWARD ADVANCEMENT OF COOLER AIR FROM CANADA AND A WEAK UPPER LEVEL SYSTEM OVER THE LOWER MISSISSIPPI RIVER VALLEY WILL KEEP THE H850 MOISTURE CHANNEL FOCUSED EAST OF THE REGION ACROSS THE UPPER OHIO RIVER VALLEY AND EASTERN STATES. THUS...DESPITE H700 TEMPERATURES THAT HOVER NEAR 9-10C THROUGH SATURDAY NIGHT/SUNDAY...LITTLE IN TERMS OF THUNDERSTORM DEVELOPMENT IS ANTICIPATED OTHER THAN PERHAPS AN OUTLIER STORM ACROSS THE NORTH THROUGH SUNDAY NIGHT. VERY LATE IN THE PERIOD THE EAST COAST UPPER LEVEL HIGH WILL DRIFT BACK WEST...FORCING THE LOWER MISSISSIPPI RIVER VALLEY LOW NORTHWEST. THIS WILL FOCUS THE H850 MOISTURE TRANSPORT BACK INTO THE REGION. THIS ALONG WITH A RENEWED PUSH OF COOLER AIR SOUTH INTO THE REGION ALONG WITH THE RETURN OF GULF MOISTURE WILL COMBINE TO INCREASE THUNDER CHANCES FOR MONDAY AND TUESDAY. && .AVIATION...02/18Z ISSUED AT 1245 PM CDT TUE JUL 2 2013 VFR CIGS EXPECTED THROUGH 01Z. THERE STILL WILL BE SOME ISOLATED TO SCATTERED SHOWERS DEVELOPING DURING PEAK HEATING BUT THESE SHOULD MAINLY BE ACROSS THE WESTERN TAF LOCATIONS AND DIMINISH QUICKLY THIS EVENING. COVERAGE IS STILL EXPECTED TO BE TOO LIMITED TO INCLUDE IN MORE THAN FOD AND DSM TAFS. HOWEVER...SATELLITE SHOWING SOME AGITATED CUMULUS AROUND OTM SO I PUT A VCSH MENTION IN THAT TAF AS WELL. WINDS WILL BE LIGHT THROUGH THE TAF PERIOD. SOUNDING HINTING AT SOME VERY SHALLOW GROUND FOG POSSIBLE FROM DSM EAST FOR A BRIEF && .DMX WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...BOKSA LONG TERM...REV AVIATION...FAB
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DES MOINES IA 454 AM CDT TUE JUL 2 2013 IAZ004>007-015>017-023>028-033>039-044>050-057>062-070>075-081>086- 092>097-031000- EMMET-KOSSUTH-WINNEBAGO-WORTH-PALO ALTO-HANCOCK-CERRO GORDO- POCAHONTAS-HUMBOLDT-WRIGHT-FRANKLIN-BUTLER-BREMER-SAC-CALHOUN- WEBSTER-HAMILTON-HARDIN-GRUNDY-BLACK HAWK-CRAWFORD-CARROLL-GREENE- BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE-DALLAS-POLK-JASPER- POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION-MAHASKA-ADAMS-UNION- CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD-DECATUR-WAYNE-APPANOOSE- DAVIS- 454 AM CDT TUE JUL 2 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL IOWA. .DAY ONE...TODAY AND TONIGHT ISOLATED TO SCATTERED THUNDERSTORMS WILL BE POSSIBLY MAINLY THIS AFTERNOON INTO THE EVENING HOURS. THE OVERALL SEVERE WEATHER THREAT IS LOW...HOWEVER CONDITIONS WILL BE PRESENT FOR AN ISOLATED FUNNEL CLOUD REPORT ESPECIALLY ALONG AND EAST OF INTERSTATE 35. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THERE ARE ADDITIONAL CHANCES FOR THUNDERSTORMS ACROSS PORTIONS OF THE AREA WEDNESDAY INTO THURSDAY AND AGAIN SATURDAY NIGHT INTO MONDAY. THE SEVERE WEATHER THREAT IS LOW WEDNESDAY INTO THURSDAY...BUT IS MORE LIKELY WITH THE ACTIVITY SATURDAY NIGHT THROUGH MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. MJB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 116 PM CDT TUE JUL 2 2013 IAZ035>038-047>049-022030- WEBSTER-HAMILTON-HARDIN-GRUNDY-BOONE-STORY-MARSHALL- INCLUDING THE CITIES OF...FORT DODGE...WEBSTER CITY...ELDORA... GRUNDY CENTER...BOONE...AMES...MARSHALLTOWN 116 PM CDT TUE JUL 2 2013 ...THUNDERSTORMS WITH SMALL HAIL AND GUSTY WIND MOVING ACROSS THE AREA... ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTH BETWEEN THE HIGHWAY 20 AND HIGHWAY 30 CORRIDORS THIS AFTERNOON. THE STORMS MAY PRODUCE SOME SMALL HAIL...TO THE SIZE OF DIMES... AND GUSTY WINDS TO 30 MPH. THERE IS ALSO SOME POTENTIAL FOR FUNNEL CLOUDS TO DEVELOP...MAINLY IN THE BEGINNING STAGES OF THUNDERSTORM DEVELOPMENT. FAB
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DES MOINES IA 249 PM CDT TUE JUL 2 2013 IAZ044>050-057>062-070>075-081>086-092>097-022200- CRAWFORD-CARROLL-GREENE-BOONE-STORY-MARSHALL-TAMA-AUDUBON-GUTHRIE- DALLAS-POLK-JASPER-POWESHIEK-CASS-ADAIR-MADISON-WARREN-MARION- MAHASKA-ADAMS-UNION-CLARKE-LUCAS-MONROE-WAPELLO-TAYLOR-RINGGOLD- DECATUR-WAYNE-APPANOOSE-DAVIS- INCLUDING THE CITIES OF...DENISON...CARROLL...JEFFERSON...BOONE... AMES...MARSHALLTOWN...TOLEDO...AUDUBON...GUTHRIE CENTER...ADEL... DES MOINES...NEWTON...GRINNELL...ATLANTIC...GREENFIELD... WINTERSET...INDIANOLA...KNOXVILLE...OSKALOOSA...CORNING... CRESTON...OSCEOLA...CHARITON...ALBIA...OTTUMWA...BEDFORD... MOUNT AYR...LEON...CORYDON...CENTERVILLE...BLOOMFIELD 249 PM CDT TUE JUL 2 2013 ...ISOLATED THUNDERSTORMS PRODUCING SMALL HAIL AND GUSTY WINDS... ISOLATED THUNDERSTORMS WILL DEVELOP AND MOVE SOUTHWARD ACROSS THE AREA THIS AFTERNOON. A FEW OF THESE STORMS WILL PRODUCE SMALL HAIL AND WIND GUSTS IN EXCESS OF 40 MPH. HOWEVER...NO WIDESPREAD SEVERE WEATHER IS EXPECTED. LEE
The Des Moines radar (KDMX), 15 km away, was scanning. The volume nearest the first event began at 20:35 UTC.
6 hail. Local standard time, as filed.
Nickel to quarter size hail fell for 7.5 minutes. Hail accumulated to a depth of 3 inches in parts of the city.
Quarter size hail covering the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2013Every state in 2013This day in weather historyWarnings in Iowa, July 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 450539, 450537, 450538, 450540, 450544, 450545.